Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Solvable groups acting on the line

Author: J. F. Plante
Journal: Trans. Amer. Math. Soc. 278 (1983), 401-414
MSC: Primary 57S25; Secondary 57R30, 58F11
MathSciNet review: 697084
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Actions of discrete groups on the real line are considered. When the group of homeomorphisms is solvable several sufficient conditions are given which guarantee that the group is semiconjugate to a subgroup of the affine group of the line. In the process of obtaining these results sufficient conditions are also determined for the existence of invariant (quasi-invariant) measures for abelian (solvable) groups acting on the line. It turns out, for example, that any solvable group of real analytic diffeomorphisms or a polycyclic group of homeomorphisms has a quasi-invariant measure, and that any abelian group of $ {C^2}$ diffeomorphisms has an invariant measure. An example is given to show that some restrictions are necessary in order to obtain such conclusions. Some applications to the study of codimension one foliations are indicated.

References [Enhancements On Off] (What's this?)

  • [1] R. Bieri, Gruppen mit Poincaré-Dualität, Comment. Math. Helv. 47 (1972), 373-396. MR 0352290 (50:4777)
  • [2] G. Birkhoff, Lattice theory, Amer. Math. Soc. Colloq. Publ., vol. 25, Amer. Math. Soc., Providence, R.I., 1948. MR 0029876 (10:673a)
  • [3] D. Fried, The geometry of cross-sections to flows, Topology 21 (1982), 353-371. MR 670741 (84d:58068)
  • [4] P. Furness and E. Fédida, Transversally affine foliations, Glasgow Math. J. 17 (1976), 106-111. MR 0420653 (54:8665)
  • [5] S. Goodman and J. Plante, Holonomy and averaging in foliated sets, J. Differential Geometry 14 (1979), 401-407. MR 594710 (81m:57020)
  • [6] F. Greenleaf, Invariant means on topological groups, Van Nostrand, New York, 1969. MR 0251549 (40:4776)
  • [7] N. Kopell, Commuting diffeomorphisms, Proc. Sympos. Pure Math., vol. 14, Amer. Math. Soc., Providence, R.I., 1969, pp. 165-184. MR 0270396 (42:5285)
  • [8] J. Plante, Anosov flows, Amer. J. Math. 94 (1972), 729-754. MR 0377930 (51:14099)
  • [9] -, Foliations with measure preserving holonomy, Ann. of Math. (2) 102 (1975), 327-361. MR 0391125 (52:11947)
  • [10] -, Foliations of $ 3$-manifolds with solvable fundamental group, Invent. Math. 51 (1979), 219-230. MR 530629 (80i:57020)
  • [11] -, Anosov flows, transversely affine foliations, and a conjecture of Verjovsky, J. London Math. Soc. 23 (1981), 359-362. MR 609116 (82g:58069)
  • [12] -, Stability of codimension one foliations by compact leaves, Topology (to appear). MR 683758 (84g:57022)
  • [13] W. Thurston, A generalization of the Reeb Stability Theorem, Topology 13 (1974), 347-352. MR 0356087 (50:8558)
  • [14] J. Wolf, Growth of finitely generated solvable groups and curvature of Riemannian manifolds, J. Differential Geometry 2 (1968), 421-446. MR 0248688 (40:1939)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 57S25, 57R30, 58F11

Retrieve articles in all journals with MSC: 57S25, 57R30, 58F11

Additional Information

Keywords: Solvable groups, invariant measures, translation number, quasi-invariant measures, codimension one foliations
Article copyright: © Copyright 1983 American Mathematical Society

American Mathematical Society